Wisconsin, 2006

Hail and Damaging Wind in Wisconsin, July 9, 2006

July 9, 2006 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed over northern Wisconsin during the afternoon. The storms produced large hail in Marinette county and high winds in Door county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed over northern Wisconsin during the afternoon. The storms produced large hail in Marinette county and high winds in Door county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 9, 2:30 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:30 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT SUN JUL 9 2006

.SHORT TERM...TODAY/TONIGHT/MONDAY.  MAIN CHALLENGE DURING THIS PERIOD
WILL BE THE TODAY PORTION AS A VIGOUROUS S/W TROF DROPS SOUTHEASTWARD
OVER THE GREAT LAKES REGION.  AT 08Z...CONVECTION WITH THIS SYSTEM OVER
NORTHEAST MINNESOTA AND WORKING TWD FAR NC WI THIS AM.  LATEST TIMING
HAS CONVECTION REACHING NC WI AROUND 12Z.  THE 08Z SURFACE MAP SHOWS 3
MAIN SURFACE BOUNDARIES.  THE FIRST BOUNDARY WAS A WEAK SURFACE TROF
WHICH AIDED IN PRODUCING AN ISOLATED SHOWER OVER FAR NRN WISCONSIN
OVERNIGHT BUT HAS WEAKENED.  A SECOND PRESSURE TROF EXTENDS FROM THE
WESTERN UP OF MI TO CENTRAL MINNESOTA WITH A MORE SIGNIFCANT WIND SHIFT
TO THE NW.   SO FAR NO CONVECTION IS DEVELOPING ALONG THIS SECOND TROF.
THE AREA OF CONVECTION OVER NE MN ASSOCIATED WITH THE DIGGING S/W TROF.
THE MAIN COLD FRONT LOCATED NORTH OF MINNESOTA WILL TRACK OVER THE AREA
THIS AFTERNOON IN THE WAKE OF THE UPPER S/W TROF.   MARGINAL INSTABILITY
AND SURFACE CONVERGENCE WITH THE BOUNDARIES MAY COMBINE TO DEVELOP
ISOLATED CONVECTION BY NOON...BUT BEST DYNAMICS WILL OCCUR WITH THE S/W
TROF AND BEST HEIGHT FALLS DURING THE AFTERNOON BETWEEN 18Z AND 22Z.
MARGINAL INSTABILITY AND INCREASED WINDS ALOFT COMBINED WITH PROGGED
MODEL CONSENSUS DOWNCAPES NEAR 800 PROVIDE THE POTENTIAL OF ISOLATED
SEVERE.  WARM MID LAYER AND CIN MAY KEEP THE LID ON PCPN DEVELOPMENT
THIS AM...HOWEVER BY EARLY AFTERNOON BUFKIT SOUNDING DATA SHOWS THE CIN
AND WARM MID LAYER CAP IS ERODED WITH THE DIGGING S/W.  WILL CONTINUE TO
HIGHLIGHT THE HWO WITH THREAT.

FOR TNT...MAY HAVE SOME LINGERING CONVECTION OVER FAR EASTERN WISCONSIN
UNTIL THE S/W TROF DEPARTS TO THE EAST.  SAT IMAGERY SHOW CLOUDS MAY
LINGER UNTIL THE DRIER AIR NORTH OF THIS S/W TROF POURS IN.  WINDS MAY
BE A BIT GUSTY THIS EVENING UNTIL THE PRESSURE GRADIENT RELAXES AS A
COOLER HIGH PRESSURE SYSTEM SETTLES OVER THE AREA.  QUIET WEATHER
RETURNS FOR THE START OF THE NEW WORK WEEK.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY
HIGH PRESSURE WILL SLIDE ACROSS THE AREA MONDAY NIGHT...BRINGING
MOSTLY CLEAR SKIES AND SEASONABLE TEMPERATURES. NEW 00Z MODELS
QUICKER WITH RETURNING PRECIPITATION TO THE AREA TUESDAY AFTERNOON...
AND PER COORDINATION WITH MILWAUKEE AND MARQUETTE...WILL ADD A CHANCE
OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. HIGHEST CHANCES FOR
RAIN WILL BE ACROSS CENTRAL WISCONSIN.

WARM FRONT/SURFACE LOW EXPECTED TO LURK ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS DURING THE
PERIOD. DEPENDING ON CLOUD COVER...ONGOING CONVECTION AND BOUNDARIES
AROUND THE AREA WILL DETERMINE HOW STRONG THE STORMS WILL GET.
SURFACE LOW/UPPER TROUGH SLOW TO MOVE EAST OF THE AREA...THEREFORE
CHANCES FOR SHOWERS AND STORMS STILL LOOKS REASONABLE WEDNESDAY NIGHT
INTO THURSDAY.

BEYOND THURSDAY...GFS MODEL DEPICTING 850MB TEMPERATURES FROM +20
TO +23 C FROM FRIDAY THROUGH NEXT WEEKEND. DID  RAISE MAX/MIN
TEMPERATURES A FEW DEGREES EACH DAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 9, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 9 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES MORE UNSTABLE AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. THE MAIN THREAT AREA OF SEVERE WEATHER IS SOUTHEAST OF LINE
FROM MARINETTE TO WAUTOMA. SEVERE STORMS ARE MORE LIKELY DURING THE LATE
AFTERNOON AND EARLY EVENING. CLOSELY MONITOR LATER FORECASTS IF YOU HAVE
OUTDOOR ACTIVITIES PLANNED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE MIDDLE PART OF THE WEEK...AND
AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO BETTER DETAIL ANY RISK OF SEVERE WEATHER
DURING THOSE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

LMZ521-522-541>543-564-101700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES MORE UNSTABLE AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. SEVERE STORMS ARE MORE LIKELY DURING THE LATE AFTERNOON AND
EARLY EVENING.

AFTER COLD FRONT PASSAGE...NORTHEAST WINDS ARE EXPECTED TO INCREASE TO
SMALL CRAFT ADVISORY LEVELS THIS EVENING.  IF YOU HAVE ACTIVITIES
PLANNED ON THE BAY OR LAKE THIS AFTERNOON OR TONIGHT CLOSELY MONITOR
LATER FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE MIDDLE PART OF THE WEEK...AND
AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO BETTER DETAIL ANY RISK OF SEVERE WEATHER
DURING THOSE TIMES.

MG
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marinette

When
July 9, 1:00 PM CST
Where
Marinette County, 5 mi NNE of Porterfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.217, -87.767

Thunderstorm Wind, Door

When
July 9, 1:55 PM CST
Where
Door County, Institute
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.900, -87.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523986, 5523987.